Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 72, NWS Wilmington, NC

May 31, 2003Darlington County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 31, 2003, 3:39 PM EDT for Darlington County, South Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2003, 3:39 PM EDT (19:39 UTC)
Expired
May 31, 2003, 4:30 PM EDT
In force
51 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Darlington County, SC

The radar

The Columbia radar (KCAE), 107 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:55 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WUUS52 KILM 311939
SVRILM
SCC031-312030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
336 PM EDT SAT MAY 31 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 430 PM EDT

* AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR        
  MCCOYS CROSSROADS...OR ABOUT 10 MILES WEST OF HARTSVILLE...MOVING  
  EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HARTSVILLE AROUND 350 PM
   AUBURN AROUND 355 PM
   DARLINGTON AROUND 400 PM
   MONT CLARE AROUND 405 PM
   MECHANICSVILLE AROUND 410 PM

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

LAT...LON 3442 8029 3423 8031 3423 7990 3434 7974
          3446 7981

$$

SRP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:55 AM EDT, 5 hours 44 minutes earlier.

Area forecast discussion, May 31, 9:55 AM EDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
955 AM EDT SAT MAY 31 2003

MORNING SOUNDINGS INDICATIVE OF WIND DAMAGE WITH PLENTY OF DRY AIR
ALOFT. COUPLE THAT W/WSW MID LEVEL WINDS OF 70 KT AND THAT APPEARS
TO BE THE MAIN THREAT.

HOWEVER...A FEW INDICES POINTING TO A TORNADO THREAT I.E. SWEAT 482
AND EHI 7. BRN POINTING TO SUPERCELLS. HIGHEST HELICITIES APPEAR TO
BE INTO EARLY AFTERNOON AND THEN BECOMING MORE UNIDIRECTIONAL LATE
AFTN AND TONIGHT.

INSTABILITY ACTUALLY NOT THAT IMPRESSIVE TODAY...BUT THAT SHOULD BE
EASILY OVERCOME BY STRONG DYNAMICS. DEWPOINTS HAVE RISEN TO UPPER
50S TO LOWER 60S. SHOULD SEE MID OR EVEN UPPER 60S...ESPECIALLY
COASTAL AREAS AS COLD FRONT NEARS LATER AFTERNOON AND THIS EVENING.

SOUTHERN EXTENT OF ONE BATCH OF CONVECTION STILL AROUND FROM LAST
NIGHT MOVING INTO AREA AT TIME AND THIS WAS EXPECTED. ALREADY
THICKER CLOUD COVER HAS OVERSPREAD AREA AND THIS IS LIMITING ANY
INSOLATION FROM GETTING THROUGH.

THE MOST POTENT SHORTWAVE TODAY AND TONIGHT WILL MOVE FROM OH TO VA.
ANOTHER WEAKER ONE WILL MOVE FROM ACROSS MO AND PASS SOUTH OF THE
AREA OVERNIGHT.

A COLD FRONT WILL BE MOVING THROUGH THE AREA 03Z TO 06Z. AHEAD OF
THIS STRONG FEATURE...EXPECT MOISTURE AND AVAILABLE INSTABILITY TO
FOCUS INTO A SQUALL LINE.

STILL EXPECT THE MOST ACTIVE/SEVERE WEATHER TO PUSH BY N OF THE ILM
CWA TODAY. HOWEVER...THAT BEING SAID...I DO EXPECT NUMEROUS
THUNDERSTORMS ACROSS OUR AREA AND GIVEN MORNING SOUNDINGS AND
REFLECTING ON MODEL OUTPUT...CONFIDENCE IS HIGH THERE WILL BE SOME
SEVERE WEATHER.

THIS IS WELL HANDLED IN CURRENT FORECAST AND IN MORNING SEVERE
WEATHER OUTLOOK. HOWEVER...AN UPDATE TO ZONES WILL BE REQUIRED TO
CLEAN UP TIMING ISSUES AND TO REFLECT A LIKELY PROBABILITY OF
SHOWERS AND THUNDERSTORMS.

CWF: WINDS CURRENTLY 10 KT ALONG THE COAST TO THE HIGH SIDE OF 15 KT
AT THE BUOYS. SEAS STILL FAIRLY FLAT...ONLY 2 FT AT FPSN7/41004 AND
NEXT TO NOTHING IN THE SURF ZONE. SCA FLYING ALREADY AND STILL
EXPECT THE GRADIENT TO TIGHTEN THIS AFTERNOON. WILL DROP WINDS A CAT
AS MMGFPS ONLY BRINGS UP 30 KT BY 00Z AT THE TOWER.

SEAS WILL BE DURATION LIMITED SO MIGHT TWEAK RANGES DOWN FROM
CURRENT FCST...BUT STILL REACHING SCA THRESHOLDS AWAY FROM SHORE.

.ILM...
NC...SMALL CRAFT ADVISORY AMZ250-252.
SC...SMALL CRAFT ADVISORY AMZ254-256.

PUBLIC: DIGIORGI
MARINE: RAS
Hazardous weather outlook, May 31, 4:44 AM EDT, 10 hours 55 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
444 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.  SOME OF THE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.  ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER
FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE
WEATHER THREAT.

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

RAN

In the hours before

Special weather statement, May 31, 12:45 PM EDT, 2 hours 54 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-312300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1245 PM EDT SAT MAY 31 2003

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE THIS AFTERNOON
AND TONIGHT...

A STRONG UPPER LEVEL DISTURBANCE AND A SURFACE COLD FRONT WILL ACT
ON WARM...UNSTABLE AIR OVER NORTHEAST SOUTH CAROLINA AND SOUTHEAST
NORTH CAROLINA TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL...PARTICULARLY DURING THE EVENING HOURS. ISOLATED
TORNADOES ARE ALSO POSSIBLE.

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER
STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER
THREAT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

DIGIORGI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:18 PM EDTSevere Thunderstorm WarningILMFlorence, Marlboro57 min
May 31, 4:32 PM EDTSevere Thunderstorm WarningILMDillon, Marion58 min
May 31, 4:53 PM EDTTornado WarningILMMarion37 min
May 31, 5:03 PM EDTSevere Thunderstorm WarningILMHorry57 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.